Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 10, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2005, 4:05 PM MDT for Lea County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 4:05 PM MDT (22:05 UTC)
Expired
May 10, 2005, 5:00 PM MDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102206
SVRMAF
NMC025-102300-
/O.NEW.KMAF.SV.W.0041.050510T2205Z-050510T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM MDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF EUNICE...OR 31 MILES 
  NORTH OF KERMIT...MOVING NORTH AT 25 MPH. ANOTHER SEVERE THUNDERSTORM
  WAS LOCATED 10 MILES SOUTHWEST OF JAL...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUNICE...
  OIL CENTER...
  NADINE...
  JAL...
  MONUMENT...
  HOBBS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3202 10336 3201 10306 3272 10306 3282 10339

$$
3 follow-up statements
000 
WWUS54 KMAF 102219
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT TUE MAY 10 2005

NMC025-102300-
/O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/
LEA-
417 PM MDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
SOUTHEASTERN LEA COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
EUNICE...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM CAPABLE OF 
PRODUCING NICKEL SIZED HAIL WAS LOCATED 6 MILES WEST OF JAL...ALSO
MOVING NORTHEAST AT 25 MPH.

PERSONS IN THE COMMUNITY OF EUNICE SHOULD BE PREPARED FOR LARGE HAIL
TO THE SIZE OF GOLFBALLS.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...
EUNICE...JAL...OIL CENTER AND NADINE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3202 10336 3201 10306 3272 10306 3282 10339

$$
000 
WWUS54 KMAF 102236
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT TUE MAY 10 2005

NMC025-102300-
/O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/
LEA-
434 PM MDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
SOUTHEASTERN LEA COUNTY...

AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED
HAIL ON THE SOUTH SIDE OF HOBBS. THIS STORM WAS LOCATED 6 MILES 
SOUTH OF HOBBS...MOVING NORTHEAST AT 25 MPH.

PERSONS IN THE COMMUNITY OF HOBBS SHOULD BE PREPARED FOR VERY LARGE
HAIL TO THE SIZE OF GOLFBALLS. SEEK SAFE SHELTER IMMEDIATELY

IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3228 10350 3201 10306 3272 10306 3282 10339

$$
000 
WWUS54 KMAF 102248
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT TUE MAY 10 2005

NMC025-102300-
/O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/
LEA-
446 PM MDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
SOUTHEASTERN LEA COUNTY...

AT 445 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED 
HAIL AND WINDS SUSTAINED AT 60 MPH...3 MILES NORTH OF HOBBS. BROKEN 
WINDOWS HAVE BEEN REPORTED IN HOBBS. THE STORM REMAINS CENTERED NEAR 
HOBBS...AND IS MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM 
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3228 10350 3201 10306 3272 10306 3282 10339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:12 PM MDT, 53 minutes earlier.

Area forecast discussion, May 10, 3:12 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT TUE MAY 10 2005

.UPDATE...
STRONG CONVECTION DEVELOPING ALONG THE DRYLINE OVER THE UPPER TRANS
PECOS...WITH ADDITIONAL DEVELOPMENT NEAR THE BIG BEND.  UPDATE WILL
FOLLOW SHORTLY FOR SEVERE THUNDERSTORM WATCH BOX NUMBER 242.

&&

.PREV DISCUSSION... /ISSUED 221 PM CDT TUE MAY 10 2005/

SHORT TERM...
NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN
SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE
BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE
WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS
THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD
BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION
OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST
REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE.

LONG TERM...
CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF
IT...PORTENDS A BUSY WEEK AHEAD.  A FRONTAL BOUNDARY MOVING SOUTH
INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO.

EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE
NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT.  WEDNESDAY
ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE
WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD
OF THE CWA.  ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT
LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS.  ALTHOUGH THERE
DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE
CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY
AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE
HWO.

OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH
BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO
THE CENTRAL CWA THURSDAY AFTERNOON.  THE GFS AND NAM INDICATING A
SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE
LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON.  SHOULD BE
PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE
SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE.  WILL
LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA
THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO
PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS.

ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA.  LATEST
DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN
FRINGE OF THE CWA.  NATURALLY...THIS TIMING COULD CHANGE AS
CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S
PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY.  THE GFS/NAM APPEAR
TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH
EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA.  FOR
NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY
AFTERNOON.  BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING
ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE
NORTH/NORTHEAST CWA THEN.  WOULD UP THE POPS...BUT NOT CERTAIN OF THE
TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND
MENTION THE POSSIBILITY OF SEVERE STORMS.

WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT.
PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT
BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF
PASSING TROUGH.  IF THIS SCENARIO PLAYS OUT...WE COULD HAVE
TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY
LESS BELOW NORMAL TEMPERATURES ON SUNDAY.  WARMER TEMPERATURES COME
BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL.  WILL LEAVE
NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS...
ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT
AS READILY AVAILABLE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 900 PM MDT FOR EDDY AND LEA
     COUNTIES.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FOR ANDREWS...
     BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
     JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...PRESIDIO...
     REEVES...UPTON...WARD...AND WINKLER.

&&

99/99
Hazardous weather outlook, May 10, 2:30 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
330 PM CDT TUE MAY 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111916-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW
MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE
DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS...
FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND
AND ODESSA.

LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING
AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD.
A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY
EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE
AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE
STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN
INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS
SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK
OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF
THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED
FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION
MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY
ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION
AND THE SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.